Please call the pharmacy to inquire about store hours or delivery service as they may have changed.
When ultraviolet radiation from the sun penetrates the skin, it can interact with the medicine circulating through the blood vessels on the skin surface. When activated by UV rays, some medications can cause damage to skin cells, causing a reaction similar to sunburn.
This phototoxic reaction occurs rapidly. Sun-exposed skin becomes red, hot, and painful. The result looks like a severe sunburn, one that seems out of proportion compared to the time actually spent in the sun. In more serious cases, blisters can form on the skin.
When UV rays from the sun interact with medication, they can trigger an immune system response. This is known as a photoallergic reaction. Photoallergic reactions are less common than phototoxic reactions, and are usually associated with a product that is applied on the skin, such as a medicated cream or a perfume.
This kind of reaction generally occurs one to three days after exposure to sunlight, and resembles a bout of hives or eczema. In serious cases it can extend beyond the area that was exposed to sunlight.
A number of over-the-counter and prescription drugs have been linked to cases of phototoxic or photoallergic reactions:
Your pharmacist will tell you if your medication is likely to enhance your sensitivity to sunlight. The risk of experiencing a photoallergic or phototoxic reaction is very low and, in most cases, they can be avoided by taking the appropriate sun protection measures, getting the right information and avoiding heatstroke.
For at-risk persons, such as those with certain skin diseases, the pharmacist may suggest switching to a different medication.
If you think you are experiencing a reaction to the sun, consult your healthcare professional.
Before taking an over-the-counter medication or a natural health product, be sure to carefully read the warnings on the package or check with your pharmacist.
If you have any questions about sun protection, consult your beauty advisors or pharmacist. They are there for you!
The information contained herein is provided for informational purposes only and is not intended to provide complete information on the subject matter or to replace the advice of a health professional. This information does not constitute medical consultation, diagnosis or opinion and should not be interpreted as such. Please consult your health care provider if you have any questions about your health, medications or treatment.